Minnesota, 2024

Hail and Damaging Wind in Minnesota, July 23, 2024

July 23, 2024 · NWS ABR · 4 events in 2 counties and zones

Strong storms during the early morning hours in western Minnesota generated hail to the size of quarters and winds approaching 60 mph. The combination of hail and high winds resulted in damage to the siding and roof of at least one home, and shredded nearby crops 6 miles east of Wheaton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Strong storms during the early morning hours in western Minnesota generated hail to the size of quarters and winds approaching 60 mph. The combination of hail and high winds resulted in damage to the siding and roof of at least one home, and shredded nearby crops 6 miles east of Wheaton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 23, 3:12 AM CST, 28 minutes earlier. Its key messages:

  • Elevated smoke from Canadian wildfires will filter out the sunshine through Wednesday. Potential exists for some of this smoke to become surface based today.
  • Temperatures in the 90s (especially James River westward) enter the region as early as Wednesday and persist through the weekend and possibly into early next week.
Area forecast discussion, Jul 23, 3:12 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
412 AM CDT Tue Jul 23 2024

.KEY MESSAGES...

- Elevated smoke from Canadian wildfires will filter out the
  sunshine through Wednesday. Potential exists for some of this
  smoke to become surface based today.

- Temperatures in the 90s (especially James River westward) enter
  the region as early as Wednesday and persist through the
  weekend and possibly into early next week.

&&

.SHORT TERM /TODAY THROUGH WEDNESDAY AFTERNOON/...
Issued at 411 AM CDT Tue Jul 23 2024

Currently watching an area of showers and thunderstorms moving
southward across western MN within north-northwest flow aloft. Added
PoPs to the far northeast corner of the CWA to account for this, but
potential exists for some of this convection to backbuild southward
over the far eastern CWA through the early morning hours. Will
continue to monitor.

For the rest of the short term today, we could once again see
isolated thundershower activity develop across the eastern CWA
within broad region of instability. Did extend slight chance (20%)
PoPs further back to the northwest into Aberdeen based on the HREF
ensemble paintball (>40dBZ output) during the afternoon hours.
Wednesday appears to offer a dry forecast finally for the entire
CWA, for the time being.

Will also be focused on smoke aloft and potentially at the surface
today/tonight into Wednesday. HRRR smoke output continues to show
rather high concentrations aloft through the whole short term
period, and have continued the trend of upping sky cover slightly to
account for this. As for surface smoke potential, it's a bit more
uncertain. Higher concentrations reside across ND where there are
legit reductions in visibility to around 2SM-5SM, while we're not
quite seeing that as of yet across our CWA, at least in a widespread
fashion. HRRR surface-smoke concentrations are not overly high, and
the latest 06Z HRRR run has actually backed off slightly. Right now,
concentrations forecast don't seem high enough to warrant mention in
the grids/forecast, but will continue to monitor trends throughout
the morning/daytime.

&&

.LONG TERM /WEDNESDAY EVENING THROUGH MONDAY/...
Issued at 411 AM CDT Tue Jul 23 2024

Global deterministic and ensemble guidance continues to show a
consistent trend in the upper flow pattern later this week into
early next week. An upper ridge will build west of our region by
midweek and spill down over the top of our forecast area by Thursday
and Friday. This is in response to another upper level low moving
into the Pacific Northwest and western Canada. Hot and sultry
conditions will be the result here locally with temperatures will
above normal and high humidity values. Cluster analysis remains in
agreement indicating this building ridge across the Northern Plains
before getting pushed south by the aforementioned upper low tracking
across southern Canada this weekend. So, confidence remains at a
high level for the first half of this period in that it will feature
hot, humid and dry conditions.

The upper low to the north will more or less fill in over time going
into next week. Southwest flow aloft across our region will set up
during the upcoming weekend before becoming more zonal early next
week. We could anticipate that in this southwest flow regime,
embedded shortwave energy will be present that will track through
our region and give some of us an increased chance for convection.
It remains to be seen when and where this could occur. There may be
a developed EML set up across some part of the region that would
effectively put a cap on any thunderstorm activity. Ensembles at
this time point to high probabilities(40-80%) of 700mb temps of +12C
or warmer. These probs do wane by the end of the weekend, indicating
that if there's a cap, it will be weakening. At this point, that's
the time frame, late Saturday into Sunday, when our inherited NBM
PoPs(20-40%) are the highest. As mentioned, temperature trends will
be running fairly hot through the period. Grand Ensemble
probabilities for seeing 90 degrees or warmer remain high(50% or
greater) from the James Valley and point west through central SD
Thursday through Saturday. With dew point temperatures in the mid
60s to around 70 degrees, it's going to feel quite muggy. Heat
indices continue look to remain just shy of heat advisory criteria,
although Friday may be the day to keep an eye on as that appears to
be the hottest day in the period.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1231 AM CDT Tue Jul 23 2024

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected to start off the TAF period, until
near surface smoke and/or light fog shows up. Then, expect MVFR
VSBY in a surface smoke (FU) obscuration or light fog (BR) to
become the prevailing condition.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...TMT
LONG TERM...Vipond
AVIATION...TMT/Dorn

In the hours before

Special weather statement, Jul 23, 3:18 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
418 AM CDT Tue Jul 23 2024

MNZ039-SDZ008-231000-
Traverse MN-Roberts SD-
418 AM CDT Tue Jul 23 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TRAVERSE AND
NORTHEASTERN ROBERTS COUNTIES THROUGH 500 AM CDT...

At 417 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fairmount, or 13 miles north of Wheaton, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wheaton, Tintah, Immanuel Church, Whiterock Colony, Silver Bridge,
Mud Lake Landing, and Lake Traverse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4594 9627 4593 9625 4580 9625 4569 9661
      4593 9666 4594 9656 4597 9657 4602 9658
      4602 9627
TIME...MOT...LOC 0917Z 328DEG 21KT 4601 9652

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Vipond

The radar

The Aberdeen radar (KABR), 162 km away, was scanning. The volume nearest the first event began at 09:39 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Traverse

When
July 23, 3:40 AM CST
Where
Traverse County, 6.18 mi NE of Rolsberg
Measured
1 in hail
Reported by
Public
Coordinates
45.990, -96.470

Thunderstorm Wind, Traverse

When
July 23, 4:15 AM CST
Where
Traverse County, 6.3 mi E of Wheaton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.810, -96.370

The public reported both hail to the size of quarters and thunderstorm wind gusts estimated to be 60 mph. The combination of the two resulted in damage to crops as well as the homes roof and siding.

Hail, Traverse

When
July 23, 4:29 AM CST
Where
Traverse County, 6.24 mi NNE of Dumont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.800, -96.370

The trained spotter also reported winds of 50 to 60 mph.

Hail, Big Stone

When
July 23, 5:06 AM CST
Where
Big Stone County, 3.96 mi SSE of Barry
Measured
1 in hail
Reported by
Public
Coordinates
45.520, -96.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195345, 1195350, 1195347, 1195348.